Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 4, 2005, 3:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 3:27 PM PDT (22:27 UTC)
- Expired
- Aug 4, 2005, 5:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
The radar
The Santa Ana Mts radar (KSOX), 147 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 042230
FFWPSR
CAC065-071-050130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST THU AUG 4 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
* UNTIL 630 PM MST
* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 18 MILES NORTHWEST OF
COTTONWOOD VISITOR CENTER...OR ABOUT 13 MILES SOUTH OF
TWENTYNINE PALMS. THE STORM WAS SHOWING LITTLE MOVEMENT.
* THE STORM PRODUCING VERY HEAVY RAIN WILL AFFECT MUCH OF JOSHUA
TREE NATIONAL PARK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY CREEKS AND WASHES. DO NOT DRIVE THROUGH AREAS WHERE MOVING
WATER COVERS THE ROADWAY.
LAT...LON 3411 11646 3396 11644 3372 11591 3376 11562
3411 11542
$$
MB/LW1 follow-up statement
000 WGUS75 KPSR 042336 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 435 PM MST THU AUG 4 2005 CAC065-071-050130- SAN BERNARDINO CA-RIVERSIDE CA- 435 PM MST THU AUG 4 2005 ...A FLASH FLOOD WARNING CONTINUES FOR JOSHUA TREE NATIONAL PARK IN NORTH CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES UNTIL 630 PM PDT... AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS OVER JOSHUA TREE NATIONAL PARK WERE WEAKENING...BUT STILL PRODUCING MODERATE TO HEAVY RAIN. THUNDERSTORMS WILL CONTINUE TO SLOWLY DISSIPATE...BUT RUNOFF WILL CAUSE FLOODING OF NORMALLY DRY CREEKS AND WASHES TO CONTINUE. MOTORISTS SHOULD BE ALERT FOR WATER...ROCKS...AND DEBRIS OVER ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3411 11646 3396 11644 3372 11591 3376 11562 3411 11542 $$ MB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:22 PM PDT, 5 minutes earlier.
Area forecast discussion, Aug 4, 3:22 PM PDT, 5 minutes before
AZZ020>028-CAZ030>033-050600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 322 PM MST THU AUG 4 2005 .SYNOPSIS... HIGH PRESSURE WILL REMAIN JUST TO THE NORTH OF ARIZONA THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL KEEP ABUNDANT MONSOON MOISTURE ACROSS THE DESERT SOUTHWEST...CONTINUING THE THREAT OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE BEST CHANCES EACH DAY WILL BE OVER THE HIGHER TERRAIN AREAS. TEMPERATURES WILL SHOW SOME WARMING THROUGH THE WEEKEND TO NEAR EARLY-AUGUST NORMALS...THEN WILL LOWER A DEGREES EARLY NEXT WEEK. && .DISCUSSION... LARGE UPPER HIGH WITH CENTER TO REMAIN OVER NV THROUGH THE WEEKEND THEN INTO NE AZ BY EARLY NEXT WEEK. THIS WILL KEEP AN EASTERLY FLOW OF MOIST AIR OVER OUR REGION WHICH ALREADY HAS AN ABUNDANT AMOUNT OF MOISTURE. ONLY DYNAMIC MECHANISM TO HELP THUNDERSTORMS IS VORTMAX / INVERTED TROF MAKING ITS WAY SLOWLY THROUGH SW AZ SE CA TONIGHT AND EARLY FRI. THUS WILL KEEP PROBABILITIES A BIT HIGHER OVER THAT REGION. ALSO A DRY LINE IN W NM MOVING W IS GENERATING STORMS NEAR AZ EASTERN BORDER. THESE MAY AFFECT PORTIONS OF SOUTH CENTRAL AZ LATER THIS EVENING. BY FRI AND OVER THE WEEKEND THUNDERSTORM DEVELOPMENT WILL MAINLY RELY ON THE CURRENT ABUNDANT MOISTURE...AFTERNOON HEATING...AND A CONTINUED UNSTABLE ATMOS ALONG WITH LIGHT FLOW ALOFT RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS OVER ENTIRE REGION BUT WITH THE BETTER CHANCE OF STORMS OVER THE HIGHER TERRAIN. BY EARLY NEXT WEEK THE UPPER HIGH CENTER WILL MOVE TO NEAR 4 CORNERS AND EASTWARD THRU MID WEEK. THIS WILL BRING A MORE SOUTHERLY FLOW TO OUR REGION PICKING UP ANOTHER ROUND OF MOISTURE INTO OUR REGION. THERE WILL ALSO BE SOME DISTURBANCES AT TIMES ROTATING UP FROM MEXICO...ROTATING AROUND THE UPPER HIGH. THE FIRST DISTURBANCE LOOKS TO BE FROM AN EASTERLY WAVE WHICH WILL BE MOVING THROUGH MEXICO ABOUT LATE MON/TUES. THIS WILL BRING MORE DYNAMICS FOR SOME INCREASE IN THE CHANCE FOR THUNDERSTORMS. THE ADDED MOISTURE INFUX AND MORE CLOUD COVER WILL ALSO LOWER TEMPS A BIT TOO. && .AVIATION... DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. DKS NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 4, 10:20 AM PDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1020 AM MST THU AUG 4 2005 AZZ020>023-025>028-CAZ031>033-050700- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- IMPERIAL COUNTY- 1020 AM PDT THU AUG 4 2005 /1020 AM MST THU AUG 4 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. AZZ024-050700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1020 AM MST THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. CAZ030-050700- JOSHUA TREE NATIONAL PARK- 1020 AM PDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DKS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:16 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 59 min |
| Aug 4, 3:26 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 64 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.